Aa
A
A
Close
Avatar universal
Is this abuse?
Hi, i'm new here, and seeking advice. I am a 48 year old male,  i have suffered from panic attacks, and GAD, for at least 25 years, i have taken klonopin for about 17 years,  i took a daily dose, of 0.5 mg daily, certain days i may take 1mg, total, i never used more then that, i didn't use them to get high, now after all these years, my new nurse practitioner decides, i no longer need them, she gave me a script for hydroxyzine,  which made me feel horrible, so 2 days ago i ran out of klonopin, i wont see her till wednesday, i am pretty much breaking down, i cant think straight, im having panic attacks, i went to the store, to shop for clothes, and needed to sit down, i thought i was going to faint, my question is , if this person wants me off the benzos, what am i to do? i have tried pretty much every anti anxiety, depression medicine out there, i truly wonder if a benzo is the only drug to help me? any reply would be very helpful. thank you, god bless.
Cancel
6 Answers
6 Answers
Page 1 of 1
Avatar universal
This is only my opinion because I'm not a Dr but I've been on several benzo's and you do not just stop taking them. They really need to be tapered or you can get sick.
Is there any way you can see the Dr and not the nurse?
I would recommend printing out some info on quitting benzo's cold turkey and take it to the Drs office. I really am shocked she took you off your meds without tapering. Besides, if you were doing well on them why even take you off of them?
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Did she give you an explanation as to why the change? It seems highly unusual to change your meds so abruptly and, as remar said, if they were working. Especially with such low doses! I'm sorry for what you are going through...I'm sure it's been hell!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Oh, and it doesn't sound like abuse to me. There is a difference in addiction and physical dependence! You can't take meds that long and not be physically dependent upon them and that is simply part of managing conditions like this & good doctors understands that...but it doesn't mean you're an addict.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
I'm so sorry you're going through this.  I absolutely hate to hear these kinds of stories when someone has been on a regimen that works for them for a long period of time, only to have them face a doc/NP/PA who has tunnel vision about a habit forming med, like a benzo.  Did she give you a tapering schedule, or enough meds to taper off?  If not, that's ridiculous, not to mention, dangerous.  Abrupt benzo cessation comes with many risks, including seizures.  She should know that.  Giving you Vistaril in place of Klonopin is a joke, to be honest.  Vistaril is an antihistamine, like Benadryl.  Apples and oranges.

You need to call the office first thing in the morning and ask for an urgent appt.  I too agree with insisting on talking to the doctor.  Be firm but nice, and say you do not agree with her assessment, that you take your script properly, never more than Rx'ed, have not "run out early", coming to the office asking for extra pills, and have been compliant with your appts, not missing any (I'm assuming all of the above is true?  Have you been a model patient?)

Then you need to ask why it is so important for you to come off the Klonopin, when it's working for you, and absolutely address the issue with the doc if she told you to stop taking it abruptly, that you are aware of the dangers, and do not appreciate that.  Tell the doc you're well aware that this med needs tapered.  Go in armed with knowledge.

If you're doing well on the Klonopin and don't want to stop taking it, and the doc won't budge, find yourself a new doc ASAP.  Tell them you're planning to seek a new doc who will continue prescribing the med you have found that works, and you may need them to keep your script current until you can find a new doc.  (They may not agree to the last part sadly...but it's totally a reasonable request).

If you end up needing to find a new doctor, get a copy of your entire medical record.  You will have to request that from the office, and may be charged a fee.  It's your right to have a copy of your record.  

I really hope you can straighten this out with the doc.  Best to you...please update us, okay?  Call the office right away, first thing in the am and explain that you need seen urgently.
Comment
Cancel
480448 tn?1426952138
Comment
Comment
Submit Comment
Avatar universal
Thank you all, well this am I called, and explained what's going on, the contect me to a med line, whic I left a message? They never reurned my call, so I called a crisis line, which i have never done in the past, they put me through to a person, I told them what's going on, I guess she called the np, ans she stated I was weaned off and she stick by her choice to remove the benzo, so I tell the person I would like to file a compalint. So about a hr or so, my np calls, she ask how am I doing, I tell her horrible, and I. Told her she knows nothing about benzos. Well low and behold, she calls in a 7 day script for 0.25 daily, 4 hrs later I get the script, I really didn't want to take it, but can't handle the withdraw, so now I have a few days worth, will I be the same boat in a week? This is a joke. I made an appt, with a real dr, I guess, I will keep you all informed, also the 0.25, helped with in an hr? Go figure.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
480448 tn?1426952138
Good for you hon!!!  That just goes to show you she knows she was wrong (IMO)).  If she had properly tapered you, she would have every right to stand by her decision.  I would still file a complaint if I were you.  Hopefully your new doc will be much better.  

So sorry you're dealing with this.  It's really unfair.
Comment
Cancel
480448 tn?1426952138
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
406584 tn?1399591666
Blank
10356 commented on READY
4 hrs ago
1742220 tn?1331360327
Blank
meegWpaw commented on READY
4 hrs ago
675718 tn?1449992146
Blank
drifter0213 commented on advanced niTD
6 hrs ago
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar m tn
Blank
anxiety860
Avatar m tn
Blank
Paxiled
Arlington, VA
358304 tn?1409713092
Blank
cnote
na, MO
675718 tn?1449992146
Blank
drifter0213
El Paso, TX
Avatar f tn
Blank
Gemfly
Avatar m tn
Blank
michigan07
Anxiety Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Anxiety Answerers
Avatar m tn
Blank
anxiety860
Avatar m tn
Blank
Paxiled
Arlington, VA
358304 tn?1409713092
Blank
cnote
na, MO
675718 tn?1449992146
Blank
drifter0213
El Paso, TX
Avatar f tn
Blank
Gemfly
Avatar m tn
Blank
michigan07